Call us today
Heroin addiction, abuse, and overdose are on the rise.
According to the Centers for Disease Control, heroin poisoning, overdose, and death has tripled in the United States from 2000 to 2013, and most of that increase occurred after 2010.
Heroin is a strong, illegal street narcotic drug. When ingested, the body metabolizes this drug into morphine, which then binds to opioid receptors in the brain. Opioid drugs mimic neurotransmitters like endorphins, so people taking heroin feel relaxed and happy almost immediately. They also don’t feel pain, which can be dangerous. When an individual takes a first dose of heroin, effects are felt within 10 minutes. It is very easy for a person to take too much heroin, which can cause the body to relax and stop breathing. This is why heroin overdose often leads to death.
There are a small number of medical treatments to stop or reverse a heroin overdose, and a few medications are used therapeutically to ease the symptoms of withdrawal. These medications include:
Although naloxone has been available to treat opioid overdoses for several decades, the medication has become more popular in the past few years due to the surge in opioid and heroin addiction and overdose. Emergency rooms at hospitals have used this drug to stop narcotic overdoses, and now many emergency responders, including police officers, are able to carry naloxone to administer to people experiencing a heroin overdose. Families of people suffering from opioid or heroin addiction are also receiving training to help their loved ones in the event of an overdose.
This medication blocks the effects of opioid drugs by binding to the same receptors in the brain. Naloxone binds faster than opioid drugs like heroin, so the body quickly stops responding to heroin, which means the overdose stops. However, if a person takes a very large amount of heroin, naloxone will not stop the overdose completely.
Naloxone is metabolized out of the body faster than most opioids, so there is a chance that heroin will remain in the individual’s body and continue to be metabolized after naloxone leaves the system.
This means that the person can go into heroin overdose again after naloxone is administered, which is why it is vitally important for the person administering naloxone to also call for emergency medical help.
The FDA recently approved a nasal spray form of naloxone under the brand name Evzio. This medication is available by prescription to caregivers of people who have large prescription doses of painkillers, so they can stop an accidental overdose. However, emergency responders such as police officers, firefighters, and EMTs are allowed to carry Evzio legally in a growing number of states. These professionals can administer the medication to a person experiencing an opioid or heroin overdose when they arrive on the scene. They then wait for other emergency medical personnel to arrive, or use naloxone while the individual is being transported to the hospital for further treatment.
Naloxone is so effective at stopping heroin overdose that medical researchers are investigating the possibility of using this drug to treat heroin addiction or abuse, as well. Because this medication stops opiates’ effectiveness, it could be beneficial as a therapy to wean people suffering heroin addiction off the drug. When the body fails to experience the high associated with heroin, individuals could stop craving the drug as they stop associating it with pleasure.
If an individual is struggling with heroin addiction and has suffered an overdose, inpatient rehabilitation is normally needed. These inpatient treatment facilities remove the individual from triggering life stresses that lead them to crave addictive substances, and also remove the person from access to heroin. With medical monitoring, as well as talk therapy, Cognitive Behavioral Therapy, and group therapy, a person struggling with heroin addiction can find medical support as well as emotional support, enabling a full recovery.